Thunderstorm Wind, Niobrara
- When
- July 12, 8:11 PM MST to 8:13 PM MST
- Where
- Niobrara County, Redbird
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -104.290
A spotter estimated wind gusts of 60 mph at Redbird.
A thunderstorm produced strong winds in northeast Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced strong winds in northeast Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 12:55 PM MST, 7 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 155 PM MDT Wed Jul 12 2017 .SHORT TERM...(This evening through Saturday) Issued at 146 PM MDT Wed Jul 12 2017 Mid level clouds and light showers have persisted this afternoon south and east of a line from Cheyenne to Alliance. Thus the airmass east of the Laramie Range has been stable and the convective development has not materialized. Seeing a few storms firing over the Sierra Madres and Snowys this afternoon and these should continue into the early evening hours but will likely have a tendency to dissipate as they move into the stable airmass to the east. Convection allowing guidance has been consistent in developing widely scattered strong storms near the Bighorns late this afternoon and then tracking them southeast into our northern counties by early to mid evening. Deep layer shear around 35 kt and more available instability in these areas so a couple of high based multi-cells/transient supercell structures are possible with marginally severe hail and gusty outflow winds mainly from Douglas/Lusk, east to Chadron. Upper ridge will begin to rebuild in earnest by Thursday and remain in control through the weekend. In spite of rising heights Thursday, ample low level moisture and instability along with favorable upslope flow will likely induce isolated to widely scattered convection over the mountains, perhaps spreading into areas along I-25 by late afternoon. Very weak flow aloft so these will be slow moving pulse storms with gusty winds and brief heavy rain. With the upper ridge and subsidence aloft in place, Friday and Saturday look generally dry with only isolated showers or storms confined to the mountains. Slowly warming temps expected through Friday. .LONG TERM...(Saturday night through Wednesday) Issued at 146 PM MDT Wed Jul 12 2017 A very typical mid/late-July weather pattern taking shape across NOAM next week, as the upper high moves from the western U.S. east into the central part of the country. As it does so, hot temps will persist, along with run of the mill summertime afternoon/evening convection mainly on Mon-Tue across the mountains and eastern plains. Meager instability values should suppress any organized severe potential. Better moisture chances return to the mountains on Wednesday as the initial monsoonal surge arrives. Have boosted precip chances there as a result. H7 temps will bounce between 15- 20C thru the period, yielding daytime temps that will reach near 90 for Rawlins-Cheyenne, and well into the 90s for elevations below 5000 feet. Areas of the panhandle will likely see triple digit heat during this period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1155 AM MDT Wed Jul 12 2017 Thick cloud deck across extreme southeast Wyoming and the southern Nebraska Panhandle to suppress convective potential this afternoon/evening. Main challenge was the attempt to pinpoint convective location/timing. Latest forecast info suggests that ongoing -SHRA to limit afternoon thunderstorm potential at KCYS, KSNY, and KBFF. So removed VCTS mention for these spots with 18Z TAF issuance. Areas to the northwest of the most dense cloud- cover, namely KLAR, KCDR and KAIA will be best positioned to see isolated -TSRA. KLAR would most likely see it during the afternoon, while KCDR and KAIA will need to wait until the evening hours. Although popcorn convection will exist around KRWL, dry low levels will limit coverage and confidence of occurrence. Convection will dissipate over the panhandle by late evening. Did introduce a SCT stratus deck at KCYS and KSNY after 08z. Will await additional information before adding a CIG into the MVFR category. && .FIRE WEATHER... Issued at 146 PM MDT Wed Jul 12 2017 Afternoon RH values will drop to around 15 to 20 percent each afternoon Thursday through Saturday especially west of the Laramie Range. Light winds will keep fire weather from being much of a concern through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...DEL LONG TERM...CAH AVIATION...CAH FIRE WEATHER...DEL
Hazardous Weather Outlook National Weather Service Cheyenne WY 353 AM MDT Wed Jul 12 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-112- 114>119-131100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 353 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible mainly Thursday and early next week. .Spotter information statement... Spotter activation will not be needed. WYZ104-109-111-113-131100- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Upper North Platte River Basin- 353 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
851 PM MDT WED JUL 12 2017
WYZ102-130330-
Niobrara County WY-
851 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 930 PM MDT...
At 851 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 28 miles west of Edgemont, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4330 10405 4302 10405 4298 10407 4325 10455
4340 10442
TIME...MOT...LOC 0251Z 301DEG 20KT 4328 10438
FinchThe Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
A spotter estimated wind gusts of 60 mph at Redbird.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702664.